Ohio, 2025Damaging Winds in Ohio, March 16, 2025
March 16, 2025 · NWS PBZ · 23 events in 7 counties and zones
A strongly forced band of convection developed over the upper Ohio Valley in the morning ahead of an approaching front, with largely unidirectional southerly flow and elongated hodographs. Despite the lack of strong low-level buoyancy, damaging winds become the primary impact across eastern Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strongly forced band of convection developed over the upper Ohio Valley in the morning ahead of an approaching front, with largely unidirectional southerly flow and elongated hodographs. Despite the lack of strong low-level buoyancy, damaging winds become the primary impact across eastern Ohio. Wind gusts of 60 to 70 MPH, perhaps higher in spots, were plentiful, creating numerous reports of damage to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 16, 10:03 AM EST, 31 minutes earlier.
Area forecast discussion, Mar 16, 10:03 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1103 AM EDT Sun Mar 16 2025
.SYNOPSIS...
Showers and thunderstorms are expected today as a strong cold
front crosses the region. Some storms could be severe. A few
snow showers are possible early Monday before high pressure
returns dry and warmer weather to the region through mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Strong cold front crosses today
- Showers and thunderstorms expected
- Severe storms possible, with damaging wind and isolated
tornadoes
- Gusty wind outside of thunderstorms
-------------------------------------------------------------------
A cold front currently crossing through central Ohio will cross
the region, with convection developing ahead of the front late
this morning and into the afternoon. Strong speed and
directional shear with a low level jet max of 50-70kt at 850mb
is progged, as well as CAPE values between 500 and 750j/kg.
Latest CAMs hint towards storms in a line or broken line, and
given the current synoptic situation and several hours of
plentiful solar insolation to bolster sfc instability, the
threat of damaging wind and possible QLCS tornadoes has
increased. After coordination with SPC, a Tornado Watch has
been issued, and is valid until 4PM this afternoon.
Wind gusts to 40mph are also possible outside of any storms
with mixing and a tight surface pressure gradient during the
day.
The low's surface cold front is progged to cross the region by
mid to late afternoon. Additional showers and storms are likely
with the front, though instability and shear is progged to be
less than with the earlier activity.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
KEY MESSAGES:
- Rain changes to snow before ending Monday
- Dry and warmer Tuesday
-------------------------------------------------------------------
Rain is expected to change to snow overnight into early Monday
in cold advection after FROPA, and as the upper trough axis
crosses the region. No accumulation is expected for most of the
area, though an inch or less is possible across the higher
terrain areas. Wind should also diminish tonight as the surface
pressure gradient begins to lessen.
Dry weather and a clearing trend is then expected Monday
afternoon through Tuesday night as high pressure builds across
the region. After a brief cool down on Monday, temperatures
should return to 10 to 15 degrees above average by Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
KEY MESSAGES:
- Dry Wednesday
- Rain chances return Wednesday night through Thursday night
- Warm Thursday, then cooler through the weekend
-------------------------------------------------------------------
Model ensembles indicate an amplified pattern to start mid week.
Ridging, ahead of a central CONUS trough, will maintain dry
weather on Wednesday. This trough, and its associated surface
low, will advance eastward Wednesday night through Thursday,
crossing the region region Thursday night. Increasing rain
chances are expected with its approach and passage. The rain
could mix with or change to snow late Thursday and Thursday
night in cold advection behind the low.
The flow is progged to become less amplified by late week.
Weaker, fast moving disturbances are expected to be embedded in
this flow. Dry weather is expected to return Friday under high
pressure, though another fast moving trough/surface low is
progged for Saturday, returning showers to the region.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A deep upper level low will create scattered lighter rain
showers in between two surface boundaries that will be the main
focus of impact through the afternoon. The first, currently in
eastern OH as of 12z, may develop a line of notably gusty winds
between 30-40kts but may intensify through 15z as it lifts NE
and increase lightning production. A second boundary will
develop shortly after that along a S to SW wind shift between
16z-21z, and again will pose the risk for lightning, wind gust
between 35-45kt (and locally higher), and small hail. Confidence
is fairly low on the exact timing for potential terminal impacts
given varied model guidance projections and current struggles in
capturing near-term environment.
The expectation is for a cold front to cross between 22z-04z
tonight that will see wind subside (but remain breezy) and bring
areawide MVFR with localized IFR cigs. Remnant influence of the
upper low and the onset of cold advection may regenerate iso/sct
showers that transition to snow and favor northwest PA. At this
time, accumulations are expected to be minimal given meager
moisture/temperature profiles.
Outlook...
Precipitation will taper off Monday morning while subsidence and
dry advection slowly erode area MVFR stratocu; there is high
confidence in VFR returning to sites by 18z (only 10-25%
probability of MVFR cigs lingering).
There is high confidence in VFR under the influence of high
pressure until the next low pressure system crosses the region
late Wednesday into Thursday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 2 PM EDT this afternoon for WVZ514.
&&
SYNOPSIS...88
NEAR TERM...88
SHORT TERM...WM
LONG TERM...WM
AVIATION...Frazier
Hazardous weather outlook, Mar 16, 9:34 AM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1034 AM EDT Sun Mar 16 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-171445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
1034 AM EDT Sun Mar 16 2025
...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ514-171445-
Eastern Tucker-
1034 AM EDT Sun Mar 16 2025
...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 16, 5:36 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
636 AM EDT Sun Mar 16 2025
OHZ039-048-057-058-068-161115-
Muskingum OH-Noble OH-Tuscarawas OH-Coshocton OH-Guernsey OH-
636 AM EDT Sun Mar 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT EASTERN MUSKINGUM...
NORTHWESTERN NOBLE...SOUTHEASTERN COSHOCTON...GUERNSEY AND
SOUTHWESTERN TUSCARAWAS COUNTIES UNTIL 715 AM EDT...
At 636 AM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Coshocton to 14 miles southeast of
South Zanesville, or extending from near Coshocton to 16 miles
southeast of Zanesville, moving northeast at 55 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coshocton, Cambridge, Newcomerstown, New Concord, Byesville, West
Lafayette, Gnadenhutten, Philo, Port Washington, Pleasant Grove,
Pleasant City, Cumberland, Conesville, Lore City, Old Washington,
Plainfield, Norwich, Otsego, Bridgeville and Chandlersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4016 8197 4020 8197 4043 8145 4026 8141
3988 8148 3976 8176 3977 8193
TIME...MOT...LOC 1036Z 216DEG 45KT 4021 8189 3996 8183 3974 8188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MLBSpecial weather statement, Mar 16, 6:01 AM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 AM EDT Sun Mar 16 2025
OHZ039-040-049-058-161145-
Carroll OH-Tuscarawas OH-Harrison OH-Guernsey OH-
701 AM EDT Sun Mar 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL HARRISON...
CARROLL...NORTHEASTERN GUERNSEY AND TUSCARAWAS COUNTIES UNTIL 745 AM
EDT...
At 701 AM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 14 miles northwest of Strasburg to 5
miles northeast of Cambridge, or extending from 19 miles northwest
of Dover to 5 miles northeast of Cambridge, moving northeast at 60
mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Carrollton, Freeport,
Newcomerstown, Dennison, Strasburg, Sugarcreek, Gnadenhutten,
Antrim, Malvern, Tuscarawas, Bolivar, Baltic, Scio, Midvale,
Mineral City, Jewett and Port Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4063 8166 4063 8167 4065 8147 4067 8146
4066 8144 4065 8145 4065 8124 4072 8124
4073 8115 4046 8094 4042 8094 4042 8092
4039 8091 4005 8148 4025 8162 4037 8162
4037 8170 4038 8171 4044 8171 4044 8167
TIME...MOT...LOC 1101Z 212DEG 52KT 4075 8171 4028 8152 4008 8152
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MLBThunderstorm Wind, Muskingum
- When
- March 16, 10:34 AM EST
- Where
- Muskingum County, 0.87 mi NW of East Fultonham
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.860, -82.140
Downed trees and power lines were reported in the area.
Thunderstorm Wind, Coshocton
- When
- March 16, 10:39 AM EST
- Where
- Coshocton County, 0.69 mi N of Warsaw
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.340, -82.000
Downed trees and power lines were reported in the area.
Thunderstorm Wind, Muskingum
- When
- March 16, 10:40 AM EST
- Where
- Muskingum County, 0.69 mi S of Ironspot
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.810, -82.070
Trees and power poles were downed in the southern part of the county, especially in the Roseville area.
Thunderstorm Wind, Coshocton
- When
- March 16, 10:45 AM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.260, -81.850
Multiple reports of tree and power line damage were received from across the county.
Thunderstorm Wind, Coshocton
- When
- March 16, 10:49 AM EST
- Where
- Coshocton County, 0.87 mi NE of Conesville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.190, -81.890
Downed trees and power lines were reported in the area of Conesville.
Thunderstorm Wind, Muskingum
- When
- March 16, 10:52 AM EST
- Where
- Muskingum County, (Zzv)zanesville Muni
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.950, -81.900
Thunderstorm Wind, Jefferson
- When
- March 16, 10:57 AM EST
- Where
- Jefferson County, Smithfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.270, -80.780
Estimated by a public observer.
Thunderstorm Wind, Tuscarawas
- When
- March 16, 11:01 AM EST
- Where
- Tuscarawas County, 0.69 mi N of Baltic
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.440, -81.700
Downed trees and power lines were reported in the area of Baltic.
Thunderstorm Wind, Jefferson
- When
- March 16, 11:01 AM EST
- Where
- Jefferson County, Smithfield
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.270, -80.780
Thunderstorm Wind, Guernsey
- When
- March 16, 11:13 AM EST
- Where
- Guernsey County, 0.76 mi W of Stop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.971, -81.564
A tree was reported down on Country Club Road.
Thunderstorm Wind, Tuscarawas
- When
- March 16, 11:13 AM EST
- Where
- Tuscarawas County, Port Washington
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.330, -81.520
In Port Washington, downed trees and power line were reported.
Thunderstorm Wind, Tuscarawas
- When
- March 16, 11:17 AM EST
- Where
- Tuscarawas County, 0.87 mi NW of Dover
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.530, -81.480
Downed trees and power lines were reported in the area of Dover.
Thunderstorm Wind, Tuscarawas
- When
- March 16, 11:25 AM EST
- Where
- Tuscarawas County, 0.52 mi E of Mineral City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.600, -81.360
Downed trees and power line were reported in the area of Mineral City.
Thunderstorm Wind, Tuscarawas
- When
- March 16, 11:28 AM EST
- Where
- Tuscarawas County, 1.05 mi W of Uhrichsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -81.350
Downed trees and power lines were reported in the area of Uhrichsville.
Thunderstorm Wind, Carroll
- When
- March 16, 11:37 AM EST
- Where
- Carroll County, 0.69 mi N of Dellroy
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.560, -81.200
Downed trees and power lines were reported in the area of Dellroy.
Thunderstorm Wind, Carroll
- When
- March 16, 11:38 AM EST
- Where
- Carroll County, 0.69 mi N of Malvern
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.690, -81.180
Malvern had reports of downed trees and power lines.
Thunderstorm Wind, Carroll
- When
- March 16, 11:43 AM EST
- Where
- Carroll County, 2.45 mi SE of Carrolton Tolson Arp
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.546, -81.036
Near the intersection of Steubenville Road SE and Bay Road SE, downed trees were reported.
Thunderstorm Wind, Carroll
- When
- March 16, 11:47 AM EST
- Where
- Carroll County, 0.53 mi W of Harlem Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 40.520, -81.010
Numerous trees were reported down near Harlem Springs.
Thunderstorm Wind, Columbiana
- When
- March 16, 11:51 AM EST
- Where
- Columbiana County, 0.87 mi NW of Hanoverton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.760, -80.940
Hanoverton had several reports of downed trees and power lines in the area.
Thunderstorm Wind, Columbiana
- When
- March 16, 11:55 AM EST
- Where
- Columbiana County, Salineville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.620, -80.830
Downed trees and power lines were reported in the area of Salineville.
Thunderstorm Wind, Columbiana
- When
- March 16, 11:55 AM EST
- Where
- Columbiana County, Lisbon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.780, -80.770
Downed trees and power lines were reported in the area of Lisbon.
Thunderstorm Wind, Columbiana
- When
- March 16, 12:12 PM EST
- Where
- Columbiana County, 0.87 mi NW of East Palestine
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.840, -80.540
East Palestine had several reports of downed trees and power lines.
Thunderstorm Wind, Columbiana
- When
- March 16, 12:15 PM EST
- Where
- Columbiana County, 2.13 mi NW of Unity
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 40.894, -80.575
At the intersection of Heck Road and Poland Road, a large tree was downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in North Carolina, March 16, 20252 deaths · $470,000 · 65 kt wind · 9 events
- Tornadoes and Hail in Pennsylvania, March 16, 20251 death · $1.4 million · EF1 · 50 events
- Tornadoes and Hail in Pennsylvania, March 16, 2025$896,000 · EF1 · 111 events
- Damaging Winds and High Wind in New York, March 16, 2025$166,000 · 70 kt wind · 60 events
- Hail and Damaging Winds in West Virginia, March 16, 2025$283,000 · 60 kt wind · 43 events
- Damaging Winds in New York, March 16, 2025$156,000 · 63 kt wind · 35 events
- Tornado and Lightning Strikes in North Carolina, March 16, 2025$40,000 · EF1 · 3 events
- Flash Flooding and Hail in North Carolina, March 16, 2025$30,000 · 2 in hail · 24 events
- High Wind in North Carolina, March 16, 2025$65,000 · 65 kt wind · 3 events
- Tornadoes and Damaging Winds in South Carolina, March 16, 2025EF1 · 4 events
- High Wind in Virginia, March 16, 2025$27,000 · 55 kt wind · 6 events
- Tornadoes in Florida, March 16, 2025EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249383, 1249386, 1249387, 1249388, 1249389, 1249425, 1249427, 1249390, 1249823, 1249391, 1249392, 1249394, 1249395, 1249397, 1249401, 1249404, 1249407, 1249409, 1249412, 1249415, 1249417, 1249418, 1249422.